Indiana, 2003

Flood in Indiana, September 6 to 11, 2003

September 6 to 11, 2003 · NWS IND · 1 event in 1 county or zone

3 to 6 inches of rain fell over the upper Wabash River during the Labor Day weekend. This caused minor flooding to occur along the lower Wabash River by September 6.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

3 to 6 inches of rain fell over the upper Wabash River during the Labor Day weekend. This caused minor flooding to occur along the lower Wabash River by September 6. Vincennes crested at 16.5 feet (flood stage is 16 feet) on the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 6, 2:15 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 6, 2:15 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 PM EST SAT SEP 6 2003

HIGH PRESSURE IS CENTERED OVER INDIANA AND OHIO. VERY DRY AND STABLE
ATMOSPHERE WILL REMAIN OVER AREA THROUGH THE WEEKEND. NO MAJOR
WEATHER PROBLEMS. CLEAR SKIES THIS AFTERNOON WILL CONTINUE TONIGHT.
WITH THE CLEAR SKIES THERE WILL BE GOOD RADIATIONAL COOLING. WINDS
OFF OF DOWNTOWN INDY MAY KEEP TEMPS A LITTLE WARMER AT AIRPORT. WILL
GO NEAR GUIDANCE VALUES.

SUNNY SKIES WILL CONTINUE IN SUNDAY. TEMPS HAD TROUBLE REACHING
HIGHS TODAY. 850 MB TEMPS BEGIN TO INCREASE DURING THE AFTERNOON.
WILL GO JUST SLIGHTLY LOWER THAN GUIDANCE.

DRY CONDITIONS WILL CONTINUE SUNDAY AND MONDAY. WILL BRING IN MORE
MOISTURE AND PARTLY CLOUDY SKIES ON MONDAY. TEMPS INCREASE A FEW
DEGREES ON MONDAY.

.IND...NONE

HAINES
Hazardous weather outlook, Sep 6, 6:00 AM EST, 11 hours 29 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST SAT SEP 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JEH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Knox

When
September 6, 5:29 PM EST to September 11, 1:08 AM EST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336896.